Q. I take meds to control my high blood pressure (verapamil and clonidine), cholesterol (atorvastatin) and pain (tramadol). This causes major constipation, which I suspect is related to the drugs. Are there any natural remedies to help with this problem?
I drink lots of water, but that doesn’t help. I would hate to add another drug to the list to combat constipation caused by the meds.
A. You are batting a thousand for drugs that cause constipation. Every one of your medications can contribute to this problem, so it’s no wonder you are suffering.
The first strategy might be to ask your physician to determine whether there are alternate medications that don’t have constipation as a side effect. That way you can get to the source of the problem.
Non-drug strategies to combat drug-induced constipation include sugarless gum, psyllium (which will also help with cholesterol control), magnesium and “Power Pudding.” This formula involves unprocessed bran, prune juice and applesauce. A tablespoon taken with plenty of water can be helpful.